S.W. asks from San Francisco, CA on August 18, 2008
Birth Control While Breastfeeding
I recently had my second child (2 months old) and intend to breastfeed for a year. My second child was conceived while I was breastfeeding my first child, so I am definetely taking precautions this time. Last time it took 6 months before I got my period back, but this time, it's here sooner. My OB recommended putting me on a progestron birth control pill (I think it's called Micronor), but I'm uncertain if it will leak into my breastmilk and affect the baby. Does anyone have any other suggestions or have experience with this drug? Please let me know. Thank you.
J.M. answers from Fresno on August 19, 2008
My best friend's Dr. put her on that while she was breastfeeding her first child. Her second was born shortly after :-) I wouldn't recommend it; she got prego 4.5 months after her 1st.
M.S. answers from San Francisco on August 19, 2008
I was on micronor after all three of my kids and had no issues with milk production nor did it affect the kids.
M.S. answers from Stockton on August 19, 2008
The only thing that I noticed while taking birth control pills was that in decreased my milk supply. I since had an IUD inserted and don't notice a thing.
A.D. answers from San Francisco on August 19, 2008
I don't want to scare you, but I got pregnant breastfeeding and taking micronor. I took my pills very faithfully, wasn't on any antibiotics (which can reduce the effect of birth control pills) and my husband and I joked we only did the deed once that whole year! My boys ended up fifteen months apart, I had been on the pill a little over two months when we conceived. He is a great kid and was the best gift we ever received but it was pretty shocking and tough to breastfeed and be pregnant. The boys are eleven and ten now and are great friends, seven years later we planned for and had our daughter. I know that certain birth control pills can reduce milk supply and traces can be found in breastmilk but I wanted to share my experience with you. The micronor did not effect my milk supply and I probably have really strong hormones. I have alwasy been very regular and have used the natural family planning method combined with fertility awareness and condoms since the birth control pill failure. The fertility awareness and NFP have been great for us to prevent pregnancy and for planned conception. The method isn't for everyone and can be challenging while nursing but you might look into if you are interested. If you would like more info feel free to contact me. Good luck with whatever you decide and congratulations on your beautiful family.
1 mom found this helpful
G.M. answers from Modesto on August 19, 2008
I conceived my second son while breast feeding my first one. They are only 11 mos apart. I don't believe in taking anything while nursing. Side effects can show up many years later. Best to just be careful and use topical ways of birth control. Dad needs to learn to be patient and mature. Marriage AFTER the kids come takes change and maturity. AFter my second son, Dad got a vasectomy so I had no worries.
Dr's are quick to give people meds in America. 20 years from now you don't want to hear "Micronor blamed for male infertility in breast fed infants!" That's how our system works. Be aware and Be careful what you choose.
1 mom found this helpful
M.H. answers from Sacramento on August 20, 2008
Some birth control pills will reduce your milk supply. I was concerned about that, too, so I ended up getting a diaphragm. I've heard from friends that the IUD is good, too. Then there are always good old-fashioned condoms...
N.M. answers from San Francisco on August 19, 2008
Everything you eat and drink passes through to your milk, but when it comes to "the pill" and other medicines, it is in such miniscule amounts that it does not affect your baby (unless you're talking about something like Lithium). I took Micronor starting at 6 weeks after each of my two children was born. I had issues both with a dwindling milk supply (not immediately, but after having been on it for a while) and irregular periods - I would skip a period, have light breakthrough bleeding, and also have what appeared to be full-blown periods a mere two weeks apart. I'd had irregular periods in college too and that's why I initially went on the pill, so I think I just have hormonal issues. My OB switched me from Micronor the first time to the regular pill, but my milk supply dwindled even more so I finally stopped taking the pill altogether and we used condoms instead. For whatever reason, I didn't have the same issues after my daughter was born - just the low milk supply, but I had prepared for that and had pumped more early on so I had more of a supply stored up and I also already knew and had started implementing methods for boosting supply - pump between nursing, nurse/pump for longer periods of time, pump both sides at once, take Fenugreek, drink plenty of water, also caffeine amazingly is supposed to boost supply.
Whatever you decide, good luck.
N.D. answers from Sacramento on August 19, 2008
The birthcontrol will leak into your breast milk and "they" don't have conclusive enough information about long term effects to make me comfortable.
I know it is not that much fun but you might just go with condoms for the first year.
A.W. answers from Sacramento on August 19, 2008
I started Micronor when my son was 8 months, and it decreased my milk supply enough that I needed to stop taking it. Have you thought about using condoms or something non-hormonal until you are done w/ breastfeeding?
T.S. answers from San Francisco on August 19, 2008
Look into getting an IUD. After years of being on the pill, I finally did and I love it. I wish I'd gotten it sooner!
I grew up in the 70's and there were so many "horror stories" about IUDs, but really, they are so well made and safe now, and best of all: NO hormones.
Check into it :)
L.T. answers from San Francisco on August 19, 2008
Have you considered an IUD, I have had mine since my daughter was just weeks old, I too breast fed and was concerned with it. My daughter is now 6 and I just had mine replaced (every 5 years) It is great, no side effects, no weight gain, and I can take it out if I want to have another. I have very light periods if any at all and there are some cramping but nothing like before. I swear by it and have referred my friends. Ask your doctor, there is no pills or hormones. Hope that helps.